Key result
A 32-year-old female with osteosarcoma and no traditional cardiovascular risk factors developed fulminant cardiogenic shock requiring a left ventricular assist device within one month of completing doxorubicin therapy.
Why the study?
Baseline risk stratification criteria rarely apply to young osteosarcoma patients, complicating cardiotoxicity monitoring and advanced heart failure treatment in this group.
Case Report (n=1)
No
This case illustrates the critical importance of cardiac surveillance during high-dose anthracycline therapy in young adults without traditional risk factors, and the complex management of advanced heart failure in patients with recent malignancy.
May indicate gaps in age- and comorbidity-based anthracycline risk stratification; hypothesis-generating for refined osteosarcoma surveillance protocols.
Neo(adjuvant) systemic treatment regimens containing anthracyclines such as doxorubicin cause a significant risk of heart failure. These regimens are one of the corner stones of osteosarcoma treatment, and therefore several guidelines are in place to steer cardiotoxicity monitoring through baseline risk stratification and cardiac surveillance during and after completion of cancer therapy.Importantly, baseline risk stratification modules are dependent on age, prior cardiovascular disease and cardiovascular risk factors. Because the majority of osteosarcoma patients are below 30 years of age these criteria rarely apply and most patients are assigned to low or medium risk categories, whereas cardiovascular complications have profound impact on morbidity and mortality in this young population. Therefore, cardiac surveillance is very important in this group for timely detection of cardiotoxicity. Moreover, when severe cardiotoxicity that requires advanced heart failure treatment occurs, a cancer diagnosis has significant implications on treatment options, i.e. mechanical circulatory support and heart transplantation.These challenges are presented in this case of a patient without clinical risk factors admitted with cardiogenic shock requiring advanced heart failure treatment within 1 month after completion of doxorubicin containing chemotherapy for the treatment of high grade osteosarcoma.
No takes yet. Share an insight, caveat, or question.
Heemelaar et al. (2022) conducted a case report in Osteosarcoma and anthracycline-induced cardiotoxicity (n=1). Doxorubicin was evaluated. A 32-year-old female with osteosarcoma and no traditional cardiovascular risk factors developed fulminant cardiogenic shock requiring a left ventricular assist device within one month of completing doxorubicin therapy.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: